Colorado, 2018Damaging Wind in Colorado, August 31, 2018
August 31, 2018 · NWS GJT · 1 event in 1 county or zone
A strong thunderstorm produced severe wind gusts in northwest Mesa County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced severe wind gusts in northwest Mesa County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 4:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 31, 4:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
530 PM MDT Fri Aug 31 2018
.SHORT TERM...(Tonight through Saturday night)
Issued at 355 PM MDT Fri Aug 31 2018
Heights continue to lower in the West as troughing has now forced
the subtropical ridge to split with one cell over the SE.Pacific
and the other over the southern High Plains. Water vapor imagery
is showing strong SW flow in place which is directing high level
moisture to the Rockies region. The main piece of energy in the
digging trough is also showing up well in water vapor across
Nevada this afternoon. This vortex along with ascent on the nose
of the upper jet will stall over the area through the weekend and
provide the energy needed to release instability. The net result
of this is shower and thunderstorm development seen this afternoon
which should be a bit more robust on Saturday. In fact there is
likely to be some storms survive the overnight hour and bring an
earlier start to storms across SW Colorado tomorrow. Unfortunately
this is no monsoon push and for the most part moisture in on the
lean side. The higher terrain should fare the best in southern
parts of our States but farther north the precipitation chances
will begin to taper off towards zero. With these lower heights and
unsettled conditions high temperatures will be pulled back down
to more seasonable weather.
.LONG TERM...(Sunday through Friday)
Issued at 355 PM MDT Fri Aug 31 2018
The area of low pressure overhead will be separated from the
northern stream and really left out to dry over the Southwest due
to strong upstream and down stream ridging. In fact the weather
pattern looks to form a mini Rex block with a weak high over Utah
and the main low settling over Arizona. We will basically stay in
a favorable pattern where instability will be released more easily
through the mid week to late week period with this area of low
pressure over the SW. It is not until a stronger upstream kicker
trough arrives to the West that this trough is picked back up by
the flow aloft and displaced eastward. So a pattern of afternoon
shower and thunderstorm activity followed by quiet nights and
mornings looks to take shape for much of this period. Moisture
surges are not too likely to make it very far north until maybe
the trough begins to move eastward. Extended accumulated precipitation
forecasts look more favorable for the southern and central
Colorado mountains in the long term...with much drier forecasts
for the high plateaus and areas northward toward the Wyoming
border. Temperature forecasts again seem to align right near
seasonal norms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 523 PM MDT Fri Aug 31 2018
Convection has formed this evening and is affecting several TAF
sites including KCNY, KGUC, KASE, KEGE, and KHDN. Ceilings and
visibilities have not, and will not, be an issue though gusty
outflow winds of 25 to 35kts remain possible. This convection
will continue for the next few hours before dying down though
convection over the TAF sites should end over the next hour as it
drifts east. A weak wave will bring some showers and storms to the
San Juans during the morning hours Saturday so KDRO and KTEX may
see VCSH or VCTS during this timeframe. Did not include VCTS in
TAF as confidence is low at the moment. Later shifts can add as
needed. By 18Z, convection will fire again over higher terrain
before drifting into adjacent valleys. Some VCTS and -TSRA over
aerodromes a distinct possibility from about 20Z onwards. Again,
not included in TAFs for now but can be added by later shifts, as
needed.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...15
LONG TERM...15
AVIATION...TGR
Hazardous weather outlook, Aug 31, 3:28 AM MST, 14 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Fri Aug 31 2018
COZ001>014-017>023-UTZ022>025-027>029-011030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Fri Aug 31 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will develop this afternoon
bringing strong and gusty outflow winds with light rain
accumulations.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance for afternoon and evening thunderstorms each
day, mainly over the mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 31, 3:38 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
438 PM MDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM TSTM WND GST YAMPA VALLEY AIRPORT 40.48N 107.22W
08/31/2018 M54 MPH ROUTT CO AWOS
AWOS STATION HDN, YAMPA VALLEY AIRPORT.
&&
TGRSpecial weather statement, Aug 31, 4:39 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
539 PM MDT FRI AUG 31 2018
UTZ027>029-010030-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
539 PM MDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND COUNTY UNTIL
630 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Moab, moving northeast at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Moab, Castle Valley and Arches National Park.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 124 and 144.
Utah 128 between mile markers 0 and 16.
Utah 279 between mile markers 1 and 8, and between mile markers 10
and 15.
Utah 313 between mile markers 4 and 22.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3850 10979 3862 10989 3889 10964 3877 10944
3859 10936
TIME...MOT...LOC 2339Z 237DEG 26KT 3861 10976
CharnickLocal storm report, Aug 31, 4:42 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 PM MDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND GST CANYONLANDS FIELD AIRPO 38.76N 109.75W
08/31/2018 M51 MPH GRAND UT ASOS
ASOS STATION CNY, CANYONLANDS FIELD AIRPORT.
&&
TGRSpecial weather statement, Aug 31, 5:00 PM MST, 1 hour before
Special Weather Statement
National Weather Service Grand Junction CO
600 PM MDT FRI AUG 31 2018
COZ006-017-020-UTZ027-028-010045-
Uncompahgre Plateau/Dallas Divide CO-Grand Valley CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
Arches/Grand Flat UT-
600 PM MDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MESA AND
SOUTHEASTERN GRAND COUNTIES UNTIL 645 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong cluster of
thunderstorms 21 miles north of Castle Valley, moving northeast at
25 mph.
Frequent cloud to ground lightning, half inch hail and wind gusts up
to 50 mph will be possible with this storm.
Locations impacted include...
Castle Valley and Cisco.
This includes the following highways...
Interstate 70 in Colorado between mile markers 1 and 3.
Interstate 70 in Utah between mile markers 202 and 218.
Utah 128 between mile markers 13 and 44.
Colorado 141 between mile markers 119 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3859 10939 3884 10963 3921 10901 3905 10882
3880 10875
TIME...MOT...LOC 2358Z 238DEG 20KT 3893 10929
JPF/TJRThunderstorm Wind, Mesa
- When
- August 31, 6:00 PM MST to 6:10 PM MST
- Where
- Mesa County, 4.74 mi NW of Mack
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.267, -108.934
A trained weather spotter's anemometer recorded a peak wind gust of 62 MPH. The strong winds brought down several large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Maryland, August 31, 20182 deaths · 31 events
- Lightning Strike and Heavy Rain in Kentucky, August 31, 20181 death · $200,000 · 2 events
- Hail and Damaging Winds in Minnesota, August 31, 20181 injured · 3.25 in hail · 25 events
- Hail in Minnesota, August 31, 20182 in hail · 12 events
- Hail and Damaging Winds in Virginia, August 31, 2018$13,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Nebraska, August 31, 20181.75 in hail · 8 events
- Flash Flooding and Damaging Winds in Delaware, August 31, 201850 kt wind · 7 events
- Hail in North Dakota, August 31, 20182 in hail · 6 events
- Hail and Strong Wind in Minnesota, August 31, 2018$100 · 1.25 in hail · 5 events
- Hail in Wisconsin, August 31, 20182 in hail · 5 events
- Hail in Iowa, August 31, 20182 in hail · 5 events
- Hail and Damaging Wind in Kansas, August 31, 20181 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771642.